High Wind, Hardeman
- When
- February 14, 12:57 PM CST
- Where
- Hardeman forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
As a robust upper system moved towards the Midwest, a strong (westerly) low-level jet slid overhead. Plentiful daytime insolation/mixing created very gusty southwest surface winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a robust upper system moved towards the Midwest, a strong (westerly) low-level jet slid overhead. Plentiful daytime insolation/mixing created very gusty southwest surface winds. Widespread 50-60 mph wind gusts were noted from the mid through late afternoon across western-north Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 14, 11:32 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1132 AM CST Tue Feb 14 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 302 AM CST Tue Feb 14 2023 Area of showers and isolated storms has spread over the fa overnight. This activity will continue to gradually shift east early this morning as the upper low currently in NE NM lifts NE into central KS by around mid-day and a Pacific front moves across the area. The rain is expected to move out of the area later this morning. Windy conditions are also expected to develop this morning and continue into the afternoon with the strongest winds expected in SW parts of the fa. Wind gusts over 40 mph will be possible across much of the fa with gusts of 50-55 mph possible across portions of western OK and west north TX. Will not make any changes to the current wind advisory. Drier air will move into the area behind the Pacific front with min RH values less than 20 percent possible in parts of southwest OK and west north TX. The drier air along with the strong southwest to west winds will lead to Elevated to Near Critical fire weather conditions this afternoon with the Near Critical conditions where those lower RH values are expected. ERC values are only in the 20-30 percentile so will just go with a Fire Danger statement (RFD). The winds are expected to decrease late this afternoon and this evening. Temperatures will fall into the low 30s NW OK to around the && .LONG TERM... (Wednesday through Monday) Issued at 302 AM CST Tue Feb 14 2023 Another upper low will follow behind the one today which will bring another chance for precipitation to parts of the fa Wednesday. Models show the upper low beginning to move into the 4 corners area around 12Z tomorrow morning. This low is then expected to move into KS Wednesday night. Meanwhile, at the sfc a low develops over the TX panhandle by around mid-day with a frontal boundary extending eastward from the low. The sfc low is expected to move into parts of central OK by early Wednesday evening with a dryline extending southward and then a cold front eventually moving across the area Wednesday evening/night. The highest potential for precipitation will be in two main areas Wednesday afternoon into Wednesday night. One will be in SE parts of the fa where models show moisture advecting north into the area ahead of the dryline. As the dryline moves east and then interacts with this better moisture, isolated to scattered thunderstorm development will be possible late Wednesday afternoon and evening. Enough instability and wind shear could develop for the potential for some severe storms Wednesday evening in parts of south central and southeast OK with large hail and damaging winds possible. The second area of highest potential for precipitation will be in NW parts of the fa. Closer to/ as the upper low affects the region and the cold front moves into the area rain mixing with/changing over to snow will be possible. The NW will also have the highest chance for light snow accumulation of around 1 inch. No major impacts are currently expected from the snow. There will be a low chance for light rain and snow further east and southeast of this area but models show a dryslot also moving into the region which could lead to little to no precipitation depending on its timing. There is still some uncertainty on where precipitation will occur, where snow will be possible, and the amount of snow that will fall even in parts of NW OK. The question is the track of the low and the timing of the dryslot. Models have been trending a little bit more northward with the low and towards the dryslot moving into the area fast enough that areas between NW and SE parts of the fa might see little to no precipitation Wednesday. With this in mind, have not completely removed PoPs in these areas yet but did lower them. If this model trend continues in later runs then PoPs may need to be removed from more of the fa. The previously mentioned cold front will lead to colder temperatures Wednesday night into Thursday with lows in the teens and 20s across much of the area. Highs Thursday are expected to only climb into the upper 30s and 40s. However, the colder temperatures will be brief with a warm up beginning Friday and continuing into early next week. By Sunday, afternoon highs are expected to climb into the 60s and 70s across the fa. After the storm system Wednesday, the weather remains fairly quiet through the weekend. && .AVIATION... (18Z TAFS) Issued at 1128 AM CST Tue Feb 14 2023 Very strong and gusty southwest winds will continue through the afternoon, with some shift to more northwesterly across northwest and west-central Oklahoma terminals. Winds expected to decrease significantly toward and after 00Z. VFR conditions expected but we will have to watch for brief reductions in vis due to blowing dust across southwest Oklahoma terminals. Confidence in occurrence, with recent rain, is too low to mention in this issuance. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 40 69 25 / 60 0 0 20 Hobart OK 67 37 68 23 / 0 0 0 10 Wichita Falls TX 70 41 74 29 / 20 0 0 10 Gage OK 61 30 55 17 / 20 0 50 60 Ponca City OK 63 36 63 22 / 90 0 10 40 Durant OK 67 43 72 33 / 90 0 20 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Wind Advisory until 6 PM CST this evening for OKZ009>048-050>052. TX...Wind Advisory until 6 PM CST this evening for TXZ083>090. && SHORT TERM...25 LONG TERM....25 AVIATION...11
Hazardous Weather Outlook National Weather Service Norman OK 338 AM CST Tue Feb 14 2023 OKZ004>048-050>052-TXZ083>090-150945- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 338 AM CST Tue Feb 14 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Showers and maybe a few rumbles of thunder will continue to affect the area this morning. The rain is expected to end later this morning. No severe weather is expected. .Wind... Strong winds will affect much of the area today with wind gusts of 40 to 55 mph possible. A wind advisory is in effect. .Fire Weather... Elevated to near critical fire weather conditions are expected this afternoon with the near critical conditions in southwest Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a risk for some strong to severe storms across portions of central, south central, and southeast Oklahoma and north Texas late Wednesday afternoon and evening. The risk is generally southeast of a line from Seminole to Pauls Valley and Ryan Oklahoma, to near Henrietta Texas. Large hail and damaging winds will be the primary concerns. There is a low chance for a tornado as well. .Winter Weather... Light snow will be possible across portions of the area Wednesday night into early Thursday with light accumulations possible across portions of northern Oklahoma. No major impacts from the snow are currently expected. .Fire Weather... Elevated fire weather conditions will be possible across various parts of western Oklahoma and maybe north Texas much of the rest of the week into the weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1119 AM CST TUE FEB 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM NON-TSTM WND GST 3 W GOODLETT 34.34N 99.94W
02/14/2023 M58 MPH HARDEMAN TX MESONET
&&
RCBThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074805.